Results 1 to 9 of 9

Thread: Amitriptyline Side Effects

  1. #1
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default Amitriptyline Side Effects

    Hello all,

    I just started taking amitriptyline 20mg at night in an attempt to deal with my pain. I was dubious, but shockingly... I think it's kind of working. However, within an hour after I take the pill, I get dizzy, sleepy, and start walking like a drunk. And in the morning, I'm still sort of dizzy and buzzed feeling, though my mind is clear.

    I am so thrilled to have diminished my pain some, but the dizziness is frustrating. Have any of you been on amitriptyline, and if you had side-effects, did they go away eventually?

    Thanks, y'all!

  2. #2
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,526
    Thanks
    1,548
    Thanked 1,742 Times in 1,211 Posts

    Default

    It does work well. I miss being able to take it. A wonderful side effect is that it helps you sleep which many of us have problems with. That is what you are feeling. For me I adjusted after a couple of weeks and everything was fine. I took it for a couple of years and it helped quite a bit with my fibro pain and my sleep.

    You wi be groggy for a bit but there is an adjustment time with most meds. Most likely everything will work out. If you still feel like this in a few weeks then talk to your doc about adjusting the dose
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  3. The Following User Says Thank You to tgal For This Useful Post:

    Derrie (11-30-2012)

  4. #3
    Join Date
    May 2010
    Posts
    980
    Thanks
    57
    Thanked 310 Times in 251 Posts

    Default

    Your body does get used to the doseage. I did amitriptyline for a while, starting at a low dose, and tried to build to 4 times that amount. I got "stuck" at the 3x level (I cannot for the life of me remember the doseage). Initially, I was super dizzy and out of it after taking it, and after the second time, started taking it just before my head hit the pillow, 'cause I couldn't even brush my teeth the 2nd night. I would have had to be careful if I'd waken in the middle of the night, but I didn't because I was knocked out. I could not hardly function the first few mornings I took it, and the doc had told me to expect that, so I started up on my days off. I definitely slept, and my back definitely "relaxed" (which was the "target")... However, one of the side-effects is difficulty urinating, and that happened at about the four week mark, and got worse daily. I quit for a few weeks, and started back up (with doctor's monitoring), and my body "remembered" where I was with that side-effect - really strange. I quit again and haven't used it since. I do wish there was something like it that could take its place, without the side-effects... sigh.
    "There but for the grace of God, go I."
    "... His mercy endureth for ever."

  5. The Following User Says Thank You to jmail For This Useful Post:

    Derrie (11-30-2012)

  6. #4
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default

    Wow, guys... Just wow.

    At this exact moment, I have exactly ZERO pain. This amitriptyline is amazing. The side effects have gone away, though I'll still get a little drowsy after I take it. But I mean... I started bawling with joy yesterday when it dawned on me for the first time in over a year, my legs and abdomen aren't killing me with pain. I still get a flare up of pain when the dose starts to wear off, but for the most part, I am feeling human again. It's amazing. Why didn't I try this sooner?

    Cross your fingers or pray or do whatever it is you do to hope with me that this will keep working and that I will not have bad side-effects. If this keeps working, my life will have been changed so much for the better.

  7. #5
    Join Date
    Sep 2011
    Location
    Amarillo, Texas
    Posts
    477
    Blog Entries
    1
    Thanks
    34
    Thanked 139 Times in 113 Posts

    Default

    Wow I just wish I didn't have the side affects I did. I got like the most insane side affects. I had horrible nightmares, like I was afraid to go to sleep at that point. I was having horrible tremors, my shoulders, neck, arms were twitching uncontrollably...the funny part was that my neck got stuck at an angle because of all the muscle movement in my sleep I think I might of pulled it. The horrible eye movement, dizziness, my heart felt like it was going to pop out of my chest...after 3 days I had begged my doctor to take me off and I had to wait a whole week because the wanted to see me. Glad it's working for you though it shows that medication works differently for everyone.

  8. #6
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default

    Yeah, I am a leeeeetle paranoid some side-effects will sneak up on me and ruin my happy pain-free holiday. Right now, my side-effects are dizziness/head rush every time I stand up, and myoclonic jerks (involuntary muscle jerks). I've learned to live with the jerks, though, because I have developed them on a handful of medications, which makes me think that if myoclonus is a side-effect of a drug, I am just destined to experience that side effect. So right now I don't mind jerking randomly if it means I can be pain-free.

    Mica, I'm sorry it didn't work for you. It is strange how some things work for some people and not for others.

  9. #7
    Join Date
    May 2010
    Posts
    980
    Thanks
    57
    Thanked 310 Times in 251 Posts

    Default

    Do you have a blood pressure cuff, or one of those little wrist thingies Derrie? You might want to see what your blood pressure is when you're taking the med.
    "There but for the grace of God, go I."
    "... His mercy endureth for ever."

  10. #8
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default

    Quote Originally Posted by jmail View Post
    Do you have a blood pressure cuff, or one of those little wrist thingies Derrie? You might want to see what your blood pressure is when you're taking the med.
    Yeah I am a little concerned the head rush is going to be linked to orthostatic hypotension, which I have not experienced before but that is a side effect of amitriptyline. I am seeing my primary care doctor this week for a follow up on how the drug is working for me, so I plan to ask him about it then.

    I don't have a blood pressure thingamajig at home.

  11. #9
    Join Date
    May 2010
    Posts
    980
    Thanks
    57
    Thanked 310 Times in 251 Posts

    Default

    The little thingies are cheap enough, and tho not "accurate", they can give you can idea of where you are. If you get one, take it to the doc's office one time, and "calibrate" it with the real McCoy.
    "There but for the grace of God, go I."
    "... His mercy endureth for ever."

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •